Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 341, NWS Albuquerque, NM

September 5, 2021Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 5, 2021, 2:39 PM MDT for Curry County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 2:39 PM MDT (20:39 UTC)
Expired
Sep 5, 2021, 3:15 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 27 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS55 KABQ 052039
SVRABQ
NMC009-052115-
/O.NEW.KABQ.SV.W.0341.210905T2039Z-210905T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
239 PM MDT Sun Sep 5 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Curry County in east central New Mexico...

* Until 315 PM MDT.

* At 239 PM MDT, a severe thunderstorm was located near Grady, or 23
  miles north of Clovis, moving southwest at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central Curry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3480 10336 3475 10325 3462 10329 3472 10349
TIME...MOT...LOC 2039Z 039DEG 9KT 3473 10334 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KJ
2 follow-up statements
966 
WWUS55 KABQ 052054
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
254 PM MDT Sun Sep 5 2021

NMC009-052115-
/O.CON.KABQ.SV.W.0341.000000T0000Z-210905T2115Z/
Curry-
254 PM MDT Sun Sep 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL CURRY COUNTY...

At 254 PM MDT, a severe thunderstorm was located near Grady, or 24
miles northwest of Clovis, moving west at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Curry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3480 10336 3475 10325 3462 10329 3472 10349
TIME...MOT...LOC 2054Z 083DEG 8KT 3474 10338 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

KJ
590 
WWUS55 KABQ 052113
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Sun Sep 5 2021

NMC009-052123-
/O.EXP.KABQ.SV.W.0341.000000T0000Z-210905T2115Z/
Curry-
313 PM MDT Sun Sep 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CURRY COUNTY WILL
EXPIRE AT 315 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
and small hail are still possible with this thunderstorm.

LAT...LON 3480 10336 3475 10325 3462 10329 3472 10349
TIME...MOT...LOC 2113Z 039DEG 9KT 3471 10341 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:38 PM MDT, 1 minute earlier.

Area forecast discussion, Sep 5, 2:38 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
238 PM MDT Sun Sep 5 2021

.SYNOPSIS...
Less active today with showers and thunderstorms mainly across the
southern border counties. This trend will continue with less coverage
Monday and Tuesday, confined to the southwest and south central high
terrain. The high pressure center aloft over southern CA is culprit
for the drying trend. It will move into NV Monday, UT Tuesday,
approach the four corners region Wednesday and settle over NM from
late Thursday through next weekend! Wednesday through Friday look to
be dry and very warm to hot area wide, with high temperatures
flirting near records. Perhaps a little moisture will seep into the
southwest mountains Saturday, and the western and northern mountains
Sunday, but a vast majority of our forecast area will remain dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Activity was somewhat slower to flare up today compared to Saturday.
Drier air spreading farther into northern and central New Mexico
this afternoon has limited the majority of showers and storms to
areas south of I-40. In fact, low level moisture has been mixing out
with dewpoints falling into the 30s over portions of the northwest
and north central. Slow storm motion may still lead to locally heavy
rainfall which could result in flash flooding this afternoon and
evening. A similar pattern is expected on Labor Day although there
will be a little less activity south of I-40. With low level
moisture hanging on in the eastern plains, there may be a return of
patchy fog late tonight. Although confidence is low, have decided it
was worth a mention in the grids.

Labor Day high temperatures will be slightly warmer overall, and
near to about 5 degrees warmer than normal. Lows will run several
degrees above normal.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
A period of dry and well above normal high temperatures will settle
in this week over NM. The upper high over southern CA will move north
into NV Monday and UT Tuesday. It will reach the four corners region
Wednesday night, then the high will stall right over NM for a few
days. A few storms may remain over the southwest and south central
mountains Tuesday afternoon, then Wednesday through Friday will be
dry and hot with record challenging highs. Models had previously
taken the upper high to the east next weekend, but now most keep the
high over or very near NM. A little moisture could get pulled
northwest into our Southwest Mountains next Saturday, with that
moisture expanding north and east over all the western and northern
mountains next Sunday.

&&

.FIRE WEATHER...
Drier air spreading farther into northern and central New Mexico
this afternoon has limited the majority of showers and storms to
areas south of I-40. A similar pattern is expected on Labor Day
although there may be a little less activity south of I-40. Cell
motion for the rest of this afternoon and evening will be a slow
drift to the southwest, except for northeast NM where any storms
will move to the south or southeast. Storm motion on Labor Day will
be from east to west south of I-40 and from northwest to southeast
elsewhere. The slow storm motion could lead to locally heavy rain
and flash flooding.

A ridge of high pressure aloft will strengthen over the Great Basin
and across New Mexico this week. Drier and warmer weather with highs
as much as 5-10 degrees above than normal are forecast in
conjunction with moderate to high Haines but relatively light winds.
A front will push southward into the eastern plains Tuesday and
Tuesday night, but appears dry until it reaches southeast New
Mexico. Overnight humidity recoveries are forecast to worsen mid to
late this week especially north of I-40 where minimum humidities
will be less than 15 percent. The upper high is now forecast to
smother New Mexico through the upcoming weekend, before a trough in
the westerlies brings potential for more than a random and isolated
shower or storm.

&&

.AVIATION...
18Z TAF CYCLE
Lingering MVFR cigs over portions of ern NM at 17Z to improve by
19Z. Upper ridge continues to build over NV with dry air spreading
farther south into nrn and central NM. Isold tstms expected along
the central mt chain and over ne NM north of I-40 with sct tstms
south of I-40 between 19Z and 06/02Z. Brief mt obscurations and MVFR
cigs/vsbys in the stronger storms. Potential for patchy br along the
east slopes of the central mt chain and over east central and se NM
aft 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  90  52  95 /   0   0   0   0
Dulce...........................  45  85  42  93 /   0   0   0   0
Cuba............................  48  84  51  87 /   0   0   0   0
Gallup..........................  43  89  46  91 /   0   0   0   0
El Morro........................  46  84  47  86 /   0   5   5   0
Grants..........................  47  86  47  89 /   0   5   5   0
Quemado.........................  51  84  50  88 /   5  10   5   5
Magdalena.......................  56  83  56  86 /  10  10   5   5
Datil...........................  51  81  50  83 /  10  10   5   5
Reserve.........................  54  86  54  91 /  20  20  10  10
Glenwood........................  59  87  60  93 /  20  20  10  10
Chama...........................  41  80  42  85 /   0   5   0   0
Los Alamos......................  54  83  55  85 /   5  10   5   5
Pecos...........................  53  82  54  86 /  20  10   5   5
Cerro/Questa....................  44  83  42  86 /   5  10   5   0
Red River.......................  41  73  38  79 /   5  10   5   5
Angel Fire......................  37  76  34  78 /  10  10   5   5
Taos............................  47  85  45  88 /   5   5   0   0
Mora............................  48  80  49  82 /  20  10   5   5
Espanola........................  50  88  50  93 /   5   5   0   5
Santa Fe........................  55  84  55  86 /  10   5   5   5
Santa Fe Airport................  55  87  54  90 /   5   5   5   0
Albuquerque Foothills...........  61  85  61  92 /   5   0   0   0
Albuquerque Heights.............  64  88  63  94 /   5   0   0   0
Albuquerque Valley..............  56  90  56  96 /   5   0   0   0
Albuquerque West Mesa...........  62  88  61  94 /   5   0   0   0
Belen...........................  63  90  61  95 /   5   0   0   0
Bernalillo......................  58  90  58  97 /   5   0   0   0
Bosque Farms....................  60  90  59  94 /   5   0   0   0
Corrales........................  60  89  60  96 /   5   0   0   0
Los Lunas.......................  62  90  61  95 /   5   0   0   0
Placitas........................  59  87  58  90 /   5   5   0   0
Rio Rancho......................  61  89  60  94 /   5   0   0   0
Socorro.........................  62  89  62  94 /  10   0   0   5
Sandia Park/Cedar Crest.........  55  83  56  84 /  10   5   0   0
Tijeras.........................  57  85  57  88 /  10   5   5   0
Edgewood........................  55  85  54  88 /  10   5   0   0
Moriarty/Estancia...............  53  86  52  89 /  10   5   5   0
Clines Corners..................  54  81  54  84 /  20   5   5   5
Mountainair.....................  55  84  55  86 /  20   5   5   5
Gran Quivira....................  56  85  56  85 /  20   5   5   5
Carrizozo.......................  60  85  60  89 /  20  10   5  10
Ruidoso.........................  53  78  56  80 /  30  20   5  20
Capulin.........................  53  83  52  84 /   5  10   5   0
Raton...........................  52  87  50  90 /  10  10   5   0
Springer........................  51  85  51  90 /  10  10  10   0
Las Vegas.......................  51  82  51  87 /  20  10  10   0
Clayton.........................  60  89  59  92 /  10   5   5   0
Roy.............................  55  86  54  89 /  20  10   5   0
Conchas.........................  58  87  58  95 /  20   0   5   0
Santa Rosa......................  60  88  59  90 /  20   0   5   0
Tucumcari.......................  62  91  64  96 /  20   0   0   0
Clovis..........................  62  85  62  90 /  20   5   0   0
Portales........................  63  86  63  93 /  20   5   0   0
Fort Sumner.....................  63  88  63  92 /  20   0   0   0
Roswell.........................  66  89  64  95 /  20   5   0   0
Picacho.........................  60  83  60  88 /  20  10   5  10
Elk.............................  56  79  57  86 /  20  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 5, 3:06 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Sun Sep 5 2021

NMZ201>241-061000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Sun Sep 5 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Patchy fog across portions of eastern NM this morning may reduce
visibilities below one-half mile at times and result in localized
hazardous travel.

Isolated to scattered showers and storms over the Sangre de Cristo
Mountains and areas south of the I-40 corridor will produce locally
heavy rainfall with localized areas of flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated showers and thunderstorms are possible over the central and
southern high terrain Monday. A couple storms may produce brief heavy
rainfall and strong outflow winds.

Near-record high temperatures will develop over the region Tuesday
through Saturday as an unseasonably strong area of high pressure
builds into New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, Sep 5, 2:16 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT Sun Sep 5 2021

NMZ234-235-052045-
Curry County-Quay County-
216 PM MDT Sun Sep 5 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN QUAY
AND NORTHEASTERN CURRY COUNTIES THROUGH 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grady, or 29 miles north of Clovis, moving southwest at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Grady and Broadview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3495 10321 3481 10313 3469 10335 3487 10340
TIME...MOT...LOC 2015Z 060DEG 14KT 3484 10328

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:25 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Sep 4, 6:44 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr
Sep 4, 7:15 PM MDTSpecial Weather StatementABQValencia30 min
Sep 4, 7:46 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance119 min
Sep 4, 8:07 PM MDTSpecial Weather StatementABQSanta Fe23 min
Sep 4, 8:27 PM MDTSevere Thunderstorm WarningABQSanta Fe, Torrance48 min
Sep 4, 8:45 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Sep 5, 1:28 PM MDTAreal Flood AdvisoryABQCatron, Socorro119 min
Sep 5, 1:32 PM MDTFlash Flood WarningABQCatron, Socorro39 min
Sep 5, 1:38 PM MDTAreal Flood AdvisoryABQCatron3 hr
Sep 5, 2:08 PM MDTFlash Flood WarningABQCatron112 min
Sep 5, 2:16 PM MDTSpecial Weather StatementABQCurry29 min
Sep 5, 2:53 PM MDTAreal Flood AdvisoryABQLincoln, Socorro63 min
Sep 5, 3:13 PM MDTSpecial Weather StatementABQCurry32 min
Sep 5, 3:24 PM MDTAreal Flood AdvisoryABQLincoln, Socorro2 hr
Sep 5, 3:34 PM MDTSpecial Weather StatementABQSocorro26 min
Sep 5, 3:35 PM MDTAreal Flood AdvisoryABQSocorro115 min
Sep 5, 3:52 PM MDTAreal Flood AdvisoryABQLincoln, Socorro113 min
Sep 5, 4:15 PM MDTSpecial Weather StatementABQSocorro30 min
Sep 5, 4:22 PM MDTAreal Flood AdvisoryABQSocorro113 min
Sep 5, 4:34 PM MDTSpecial Weather StatementABQSocorro26 min
Sep 5, 4:56 PM MDTSevere Thunderstorm WarningABQSocorro19 min
Sep 5, 5:04 PM MDTAreal Flood AdvisoryABQSocorro116 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.